July 13, 2020
Clinical Contributors to this Story
Mona Awad, M.D. contributes to topics such as Internal Medicine.
Omar Awan, M.D. contributes to topics such as Internal Medicine.
In the summer of 2019, the Centers for Disease Control and Prevention identified a new dangerous vaping-related lung disease called EVALI (e-cigarette or vaping product use-associated lung injury). As of mid-February, more than 2,800 cases of people hospitalized with EVALI, and 68 deaths, have been reported in the U.S.
While people of any age can be diagnosed with EVALI, the median age for cases is 24. More than half of cases occur in people under the age of 25.
With thousands of vaping products available on the market, researchers have had a difficult time determining the exact causes of EVALI. However, data strongly suggests that the combination of vitamin E acetate (found in e-cigarette and vaping products) and tetrahydrocannabinol (commonly known as THC, the principal psychoactive ingredient in marijuana) can result in long-term respiratory and cardiovascular health issues. But there’s still a lot for researchers to learn, and other additives have not been ruled out as a problem—not to mention the issues that come with an unregulated industry.
“People don’t really know what’s in the products they are vaping. You can wind up with a bad batch or something that has additives in it that can cause this injury to your lungs and heart and put your life at risk,” says Omar Awan, M.D., a hospitalist at Bayshore Medical Center.
What Are the Symptoms of EVALI?
Symptoms of EVALI are similar to those of the flu and other illnesses, making a diagnosis challenging for patient and doctor. “People may confuse these symptoms with something else, like the flu, which is concerning,” says Mona Awad, M.D., who has had patients with EVALI mistake the disease at first for a GI condition.
EVALI symptoms include:
- Shortness of breath
- Dry cough
- Abdominal pain
- Coughing up blood
- Weight loss
- Chest pain
Specifically, a hacking dry cough and shortness of breath can be two of the early signs of EVALI. “It can be somebody who’s otherwise healthy and starts developing a shortness of breath with exertion,” Dr. Awan says. “Let’s say you’re a young teenager who can normally run a mile or two a day, but then you start developing shortness of breath walking a short distance.”
What Should You Do If You Have Symptoms?
If you are experiencing any of the above symptoms and you vape, you should contact your primary care doctor right away. If you are having trouble breathing or are very short of breath, consider going to the Emergency Department for immediate medical attention.
There is no one test that diagnoses EVALI, so your doctor will examine you, ask about your vaping history and may order a chest X-ray or CT scan.
“One of the first steps is a chest X-ray, which can tell whether there is haziness on both sides of the lung,” says Dr. Awan says. “If there is, they may need to get a CT scan, which usually is very indicative of whether somebody has a vape-related lung injury.”
While our understanding of vaping-related lung injuries continues to develop, there’s no doubt that vaping is a risky behavior that is putting lives at risk. “Vaping is becoming much more common and trendy now with the teenage and younger adult population,” says Dr. Awad. “People who vape need to be super vigilant of the potential harm.”
Next Steps & Resources
- Meet our clinical contributors: Omar Awan, M.D. and Mona Awad, M.D.
- To make an appointment with Drs. Awan, Awad or a doctor near you, call 800-822-8905 or visit our website.
- Learn how our Emergency Departments across the state are committed to providing life-saving, patient-focused care.
- What happens to your lung when you vape
- Signs your kid may be vaping
The material provided through HealthU is intended to be used as general information only and should not replace the advice of your physician. Always consult your physician for individual care.